Ohio, 2008Flooding in Ohio, March 4 to 8, 2008
March 4 to 8, 2008 · NWS RLX · 5 events in 5 counties and zones
5 to 2 inches fell in about 12 hours, as a low pressure system lifted northeast toward the eastern Ohio Valley. The wet soils and lack of vegetation caused strong rises on streams and rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rains of 1.5 to 2 inches fell in about 12 hours, as a low pressure system lifted northeast toward the eastern Ohio Valley. The wet soils and lack of vegetation caused strong rises on streams and rivers. Flooding was restricted to roads. No evacuations or damage to dwellings were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 4, 8:48 AM EST, 42 minutes earlier.
Area forecast discussion, Mar 4, 8:48 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
848 AM EST TUE MAR 4 2008
.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVES THROUGH TUESDAY. A COLD FRONT SWINGS
ACROSS THE AREA THURSDAY. MUCH COLDER AIR MOVES IN FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
HAVE EXPANDED THE WATCH EAST INTO CENTRAL WV...S WV AND SW VA DUE
PRIMARILY TO THE FACT THAT THE SHORT TERM RUC13...LOCAL ARW AND NMM
AS WELL AS NAM12 SHOW A NORTH TO SOUTH BAND OF PRECIP WATER SETTING
UP ACROSS THIS REGION LATER THIS AFTERNOON BRINGING A POTENTIAL
FOCUS AREA THERE FOR PRECIPITATION. ELSEWHERE IN THE WATCH AREA
NEAR AND WEST OF THE OHIO RIVER SHORT RANGE MODELS SHOW A BIT OF A
BREAK LATE MORNING WITH ANOTHER AREA OF PRECIPITATION DEVELOPING
THIS AFTERNOON. WITH THE PRECIPITATION THAT WILL BE ACCUMULATED
FROM THIS MORNING THESE AREAS WILL BE VULNERABLE THIS AFTERNOON TO
FLOODING.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
TEMPERATURES ARE MARGINAL FOR ANY SNOW SHOWERS IN THE WRAP AROUND
MOISTURE WEDNESDAY MORNING...SO COULD SEE SOME DRIZZLE. WILL LOWER
POPS A BIT MORE. MOISTURE THEN PULLS OUT DURING THE DAY ON
WEDNESDAY.
NAM AND GFS THEN DIVERGE ON DETAILS WITH COLD FRONT ON THURSDAY. DUE
TO STRENGTH OF FRONT...NAM REPRESENTATION SEEMS A BIT MORE
REALISTIC.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
LOW CONFIDENCE FORECAST DUE TO MODEL VARIABILITY IN THIS TIME
PERIOD. THEREFORE...WILL CONTINUE WITH CURRENT FORECAST AND WAIT ON
HPC EXPERTISE FOR CHANGES TODAY.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
THE BAND OF MODERATE RAIN HAS NOW ENTERED THE AREA ALONG THE OHIO
RIVER AND SHOULD GRADUALLY SLIDE ACROSS THE REGION THIS MORNING.
EXPECT MVFR TO IFR CONDITIONS AS SOME LOW CEILINGS ARE EMBEDDED IN
THE RAIN BAND. AFTER THIS INITIAL SHOT...THE NAM AND GFS DIFFER
SOME AS THE GFS SLIDES THE DEEP MOISTURE EAST AFTER 18Z WHILE THE
NAM REDEVELOPS MORE RAIN AS THE SURFACE LOW LIFTS INTO THE OHIO
VALLEY AND RE INTENSIFIES THE RAIN. AT THIS POINT HAVE GONE MORE
TOWARD THE NAM AND RE INTENSIFIED THE PCPN THIS AFTERNOON.
THE MAIN COLD FRONT CROSSES THE REGION BETWEEN ABOUT 22Z AND 3Z
TONIGHT AS THE SURFACE LOW LIFTS UP ACROSS THE OHIO RIVER AND THEN
INTO PA. BEHIND THE FRONT...HELD THE MVFR SHOWERS AS THE UPPER LOW
STILL HAS TO CROSS AND IT COULD PRODUCE EITHER MORE SHOWERS OR
POSSIBLY SOME DRIZZLE AS THE MOISTURE IS LIMITED TO THE LOWER
LEVELS BY THAT POINT. WILL ALSO HAVE TO WATCH BOUNDARY LAYER
TEMPERATURES AS SOME OF THE SHOWERS COULD BE SNOW SHOWERS WHICH
WOULD REDUCE VISIBILITIES AND CEILINGS FURTHER.
AVIATION OUTLOOK /AFTER 12Z WED/ POSSIBLE IFR CONDITIONS DUE TO
SNOW ON FRIDAY.
&&
.HYDROLOGY...
FLOOD WATCH IN EFFECT FOR WV COUNTIES BORDERING OHIO ON WESTWARD
THROUGH WED MRNG. QPF AMOUNTS OF ONE TO TWO INCHES EXPECTED...WHICH
COULD LEAD TO HIGH WATER. WE WILL BE WATCHING SMALL STREAMS AND
CREEKS TUESDAY WITH THE FOCUS SHIFTING TO RIVERS WED THRU THE
BALANCE OF THE WEEK. THE COMBINATION OF SNOWMELT IN THE HEADWATERS
OF THE OHIO RIVER AND THE AFOREMENTIONED RAINFALL COULD BRING THE
OHIO RIVER TO BANKFULL OR HIGHER AT SEVERAL FCST POINTS. THE
MUSKINGUM...HOCKING...AND TYGART RIVERS WILL BE CLOSE TO BANKFULL
THE NEXT FEW DAYS AS WELL.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR WVZ005>011-013>020-
024>026-029-033-034.
OH...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR OHZ066-067-075-076-
083>087.
KY...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR KYZ101>103-105.
VA...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR VAZ003-004.
&&
SYNOPSIS...ESS/RPY
NEAR TERM...AAR
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...ESS
HYDROLOGY...Hazardous weather outlook, Mar 4, 4:10 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
410 AM EST TUE MAR 4 2008
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-050915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-
410 AM EST TUE MAR 4 2008
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ003-004-WVZ013>020-024>040-046-047-050915-
DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
410 AM EST TUE MAR 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Athens
- When
- March 4, 9:30 AM EST to March 6, 8:00 AM EST
- Where
- Athens County, 1.33 mi NNW of Doanville to 1.4 mi NW of Albany
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.448, -82.209
Small streams flooded roads by mid morning on the 4th. Federal Creek, Hewett Fork, Hamily Run and Greens Run were some of the streams. Later, the Hocking River at Athens crested at 20.3 feet early on the 6th, just over the 20 foot flood stage.
Flood, Perry
- When
- March 4, 10:15 AM EST to 1:00 PM EST
- Where
- Perry County, 0.92 mi E of Thornville to 1.64 mi SW of Crossenville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.902, -82.403
Small streams, such as Jonathan Creek, flooded and blocked roads.
Flood, Morgan
- When
- March 4, 10:15 AM EST to 1:00 PM EST
- Where
- Morgan County, 3.3 mi WNW of Durant to 1.73 mi SSE of Rosseau
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.768, -81.977
Small streams, such as Meigs Creek, flooded roads.
Flood, Meigs
- When
- March 6, 12:00 PM EST to March 8, 2:00 AM EST
- Where
- Meigs County, 1.76 mi WSW of Middleport to 1.21 mi ENE of Pomeroy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.986, -82.078
Minor backwater flooding was seen along the Ohio River. The river gauge at Point Pleasant in West Virginia crested at 41.3 feet early on the 7th. Flood stage is 40 feet.
Flood, Gallia
- When
- March 6, 12:00 PM EST to March 8, 2:00 AM EST
- Where
- Gallia County, 1.4 mi SSW of Hanersville to 2.02 mi S of Gallipolis
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.813, -82.234
Minor backwater flooding was seen along the Ohio River. The river gauge on the West Virginia side crested at 41.3 at Point Pleasant. Flood stage is 40 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, March 4, 20081 death · $177,000 · 50 kt wind · 21 events
- Winter Storm in Vermont, March 4 to 5, 20081 death · $85,000 · 7 events
- Winter Storm in Ohio, March 4 to 7, 2008$28 million · 27 events
- Winter Storm in Indiana, March 4 to 5, 20081 death · 16 events
- Tornado and Damaging Wind in Virginia, March 4, 20082 injured · $1.8 million · EF1 · 2 events
- Tornadoes and Hail in North Carolina, March 4 to 5, 2008$350,000 · EF0 · 62 events
- Tornado and Damaging Winds in North Carolina, March 4, 2008$2.1 million · EF0 · 12 events
- Winter Storm in Pennsylvania, March 4 to 5, 2008$2.0 million · 3 events
- Flash Flood in North Carolina, March 4, 2008$1.5 million · 1 event
- Damaging Winds in Virginia, March 4, 2008$135,000 · 53 kt wind · 46 events
- Tornadoes and Flash Flood in Alabama, March 4, 2008$204,000 · EF1 · 10 events
- Flood and Damaging Winds in Maryland, March 4 to 5, 2008$432,000 · 63 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79943, 79938, 79945, 79954, 79955.